Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 7335  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
SHORT COMMUNICATION
Year : 2022  |  Volume : 67  |  Issue : 2  |  Page : 150-151
Granulocyte macrophage-colony stimulating factor (GM-CSF) induced severe atypical rash in a patient of non-hodgkin's lymphoma


1 From the Departments of Dermatology, Venereology and Leprosy, Base Hospital Delhi Cantt, Affiliated Faculty, Army College of Medical Sciences, Delhi, India
2 Department of Dermatology, Venereology and Leprosy, Command Hospital Air Force, Bengaluru, Karnataka, India
3 Department of Dermatology, Venereology and Leprosy, Base Hospital Delhi Cantt, Delhi, India
4 Pediatrics, Base Hospital Delhi Cantt, Affiliated Faculty, Army College of Medical Sciences, Delhi, India

Date of Web Publication13-Jul-2022

Correspondence Address:
Debdeep Mitra
Dermatology, Venereology and Leprosy, Base Hospital Delhi Cantt and Army College of Medical Sciences, Delhi - 110 010
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijd.ijd_66_21

Rights and Permissions

   Abstract 


Granulocyte-macrophage colony-stimulating factor (GM-CSF) infusion has been reported with the development of transient maculopapular rash with spontaneous resolution. A 54-year-old Indian female developed intense erythematous generalised rash involving the face, trunk, extremities, palms and soles following GM-CSF infusion. Focal exudation and purpura were seen. Infusion was stopped and she was managed with a short course of systemic steroids. As yet, the development of such an atypical, severe rash following this cytokine infusion has not been reported in the literature.


Keywords: Atypical rash, GM-CSF, maculopapular, non-Hodgkin's lymphoma


How to cite this article:
Singh GK, Bhatnagar A, Mitra D, Sharma P, Singh A, Mitra B. Granulocyte macrophage-colony stimulating factor (GM-CSF) induced severe atypical rash in a patient of non-hodgkin's lymphoma. Indian J Dermatol 2022;67:150-1

How to cite this URL:
Singh GK, Bhatnagar A, Mitra D, Sharma P, Singh A, Mitra B. Granulocyte macrophage-colony stimulating factor (GM-CSF) induced severe atypical rash in a patient of non-hodgkin's lymphoma. Indian J Dermatol [serial online] 2022 [cited 2022 Aug 9];67:150-1. Available from: https://www.e-ijd.org/text.asp?2022/67/2/150/350806





   Introduction Top


Granulocyte-macrophage colony-stimulating factor (GM-CSF), a myelopoietic growth factor, is increasingly being used in neutropenic patients secondary to chemotherapy as an immune-activating agent.[1] Infusion leads to both local and distant cutaneous eruptions. Maculopapular rash at the time of infusion has been reported in previous studies.[2],[3] Here, we present a unique case of an atypical severe rash following GM-CSF infusion.


   Case Report Top


A 54-year-old Indian female was admitted for the fourth cycle of chemotherapy for Non-Hodgkin lymphoma. The patient had low-grade fever on admission; thus, chemotherapy (rituximab and bendamustine) was started under intravenous antibiotics cover (cefoperazone and tazobactam) along with the continuation of prophylaxis of oral cotrimoxazole-trimethoprim and oral acyclovir as per their set protocol. A similar protocol was followed at the time of induction of chemotherapy. Complete blood count report revealed haemoglobin- 6.9 gm/dL, total leukocyte count- 2800/mm3 and platelets 9000/mm3. The fifth cycle was given after 2 weeks with injection GM-CSF in view of persistent neutropenia. On the second day following GM-CSF infusion, the patient started developing erythematous maculopapular rash over the right arm along with moderate pruritus. It rapidly progressed in a day to involve the whole trunk and limbs with minimal sparing. Rash was intensely erythematous, oedematous with pseudovesiculation, leading to exudation and purpura on dependent areas with puffiness over face and periorbital oedema and erythema [Figure 1]a, [Figure 1]b and [Figure 1]c.
Figure 1: (a) Erythematous maculopapular rash over face with facial puffiness, (b) Erythematous maculopapular rash over legs, (c) Erythematous maculopapular rash with pseudovesicular rash over forearms and abdomen

Click here to view


Palm and soles were involved with targetoid lesions. Mucosa, scalp and genitalia were spared. Histopathological examination revealed mild spongiosis in lower epidermis with hydropic keratinocytes. Dermis showed vacuolar interface dermatitis with sparse infiltrates of eosinophils and neutrophils [Figure 2]. Immunohistochemistry could not be done due to unavailability of the facility. Although rash can develop after chemotherapy or antibiotics, temporal association with cytokine introduction suggested it to be GM-CSF-induced. GM-CSF infusion was stopped immediately. Intravenous dexamethasone 4 mg was given 12 hourly for 3 days followed by oral prednisolone for another 4 days. Rash slowly resolved with desquamation over a period of 3 weeks.
Figure 2: Haematoxylin and eosin stain 100× magnification histopathology showing mild spongiosis in the lower epidermis with hydropic keratinocytes and dermal vacuolar interface dermatitis

Click here to view



   Discussion Top


GM-CSF infusion has been reported to induce cutaneous eruptions, including maculopapular rash, folliculitis, vasculitis, psoriasis and granulomatous dermatitis-like sweet syndrome, bullous pyoderma gangrenosum.[2],[4] Proposed pathogenesis for development is changes in immunological status of skin.[2] ICAM1 expression is seen in endothelial cells and keratinocytes, which is an initial event in inflammatory epidermal disorders.[2] Therapy should be given with caution in existing inflammatory dermatosis. In this case, we present the development of an atypical fulminant rash following GM-CSF infusion. In previous studies, the maculopapular rash was transient, morbiliform with relative sparing of palm and soles. Face was characteristically spared.[2],[3],[5] In our case, the rash was widespread, giving an erythrodermic appearance. From maculopapular development, the rash became diffuse with intense oedematous erythema. Focal purpura and exudation developed on lower legs and back. Palms and soles were involved in the form of targetoid lesions. Classic oedematous periorbital involvement gave an appearance like a heliotrope rash, not reported in previous studies. As the patient was on similar drugs earlier, other causes of rash, including secondary to chemotherapy, antibiotics, infection and graft versus host disease, were ruled out. Histopathology did not reveal plump and enlarged macrophages as in previous studies of GM-CSF-induced rashes.[2],[3] However, other features were consistent. Infusion was stopped in this case where as it was continued in a study on eight patients by Ruiz et al.[2] with self-resolution of the rash. The rash subsided over an extended duration of 3 weeks against the reported average of 1–2 weeks.[2],[3] The patient was advised to avoid GM-CSF in future. This case highlights that GM-CSF-induced cutaneous rash is not always benign and self-limiting, warranting cessation of infusion and a short course of steroid cover.

Acknowledgements

Oncology Department Army Hospital Research and Referral, Delhi and Pathology Department Base Hospital Delhi Cantt, India.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Mathias B, Szpila BE, Moore FA, Efron PA, Moldawer LL. A review of GM-CSF therapy in sepsis. Medicine (Baltimore) 2015;94:e2044.  Back to cited text no. 1
    
2.
Alvarez-Ruiz S, Peñas PF, Fernández-Herrera J, Sánchez-Pérez J, Fraga J, García-Díez A. Maculopapular eruption with enlarged macrophages in eight patients receiving G-CSF or GM-CSF. J Eur Acad Dermatol Venereol 2004;18:310-3.  Back to cited text no. 2
    
3.
Scott GA. Report of three cases of cutaneous reactions to granulocyte macrophage-colony-stimulating factor and a review of the literature. Am J Dermopathol 1995;17:107-14.  Back to cited text no. 3
    
4.
Ferran M, Gallardo F, Salar A, Iglesias M, Barranco C, Pujol RM. Granulomatous dermatitis with enlarged histiocytes: A characteristic pattern of granulocyte colony-stimulating factor. Report of two cases and review of the literature. J Dermatol 2006;212:188-93.  Back to cited text no. 4
    
5.
Horn TD, Burke PJ, Karp JE, Hood AF. Intravenous administration of recombinant human granulocyte-macrophage colony-stimulating factor causes a cutaneous eruption. Arch Dermatol 1991;127:49–52.  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Article in PDF (985 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    Abstract
   Introduction
   Case Report
   Discussion
    References
    Article Figures

 Article Access Statistics
    Viewed240    
    Printed10    
    Emailed0    
    PDF Downloaded13    
    Comments [Add]    

Recommend this journal